Alert archive / Illinois / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 31, NWS Quad Cities, IA

April 24, 2002Mercer County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 24, 2002, 12:40 PM CDT for Mercer County, Illinois. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2002, 12:40 PM CDT (17:40 UTC)
Expired
Apr 24, 2002, 1:30 PM CDT
In force
50 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Mercer County, IL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 24, 10:15 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 5.7 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2002-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2002-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-364 J/kg
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 241740
SVRMLI
ILC131-241830-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1239 PM CDT WED APR 24 2002

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MERCER COUNTY IN NORTHWEST ILLINOIS

* UNTIL 130 PM CDT

* AT 1230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL OVER KEITHSBURG...OR 12 MILES
  SOUTHWEST OF ALEDO...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   SEATON BY 1240 PM CDT.
   ALEDO BY 1250 PM CDT.
   VIOLA BY 100 PM CDT.
   MATHERVILLE BY 105 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 PM CDT
WEDNESDAY AFTERNOON FOR SOUTHEAST IOWA AND NORTHEAST MISSOURI. A
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 300 PM CDT
WEDNESDAY AFTERNOON FOR SOUTHEAST IOWA AND NORTHWESTERN ILLINOIS AND
NORTHEAST MISSOURI.

LAT...LON 4117 9101 4107 9094 4107 9044 4134 9067

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 3:57 AM CDT, 8 hours 43 minutes earlier.

Area forecast discussion, Apr 24, 3:57 AM CDT, 8 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
315 AM CDT WED APR 24 2002

STRONG COLD FRONT WITH IMPRESSIVE PRESSURE RISES BEHIND IT PUSHING
INTO NORTHWEST IOWA.  DEW POINTS POOLING IN THE WARM SECTOR AHEAD OF
THE FRONT.  STRONG SHORT WAVE PUSHING THROUGH NEBRASKA WILL HELP
FRONT ACCELERATE THIS MORNING. WITH STRONG LOW LEVEL CONVERGENCE AND
MOISTURE AND UPPER DYNAMICS...CONVECTION EXPECTED TO FIRE THIS
MORNING...ALTOUGH LIMITED INSTABILITY SHOULD LIMIT SEVERE RISK TO
MARGINAL/ISOLATED.

FRONT PUSHES THROUGH TODAY WITH STRONG POST-FRONTAL WINDS.  MAY
BRIEFLY APPROACH WIND ADVISORY CRITERIA LATE THIS AFTERNOON. WILL
HOLD OFF ON ADVISORY FOR NOW AND LET DAY SHIFT EVALUATE AS FRONT
ACCELERATES.

SURFACE RIDGE SETTLES IN THURSDAY WITH COLD NIGHTTIME TEMPS AND DRY
WX.

REST OF THE FORECAST ON TRACK.  MODELS SLOWING SLIGHTLY ON THE NEXT
SYSTEM FOR FRIDAY...SO IF TREND CONTINUES...MAY NEED TO PULL FRIDAY
AFTERNOON POPS NEXT TIME AROUND.  OTHERWISE...NO CHANGES TO EXTENDED
PERIODS.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

33

In the hours before

Local storm report, Apr 24, 11:26 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1126 AM CDT WED APR 24 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1124 AM    JESUP                     IA   .25 INCH HAIL
04/24/02   BUCHANAN                       REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Apr 24, 11:28 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1128 AM CDT WED APR 24 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1110 AM    RIVERSIDE                 IA   .25 INCH HAIL
04/24/02   WASHINGTON                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1110 AM    WASHINGTON                IA   .25 INCH HAIL
04/24/02   WASHINGTON                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 24, 12:02 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1202 PM CDT WED APR 24 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1129 AM    MUSCATINE                 IA   .75 INCH HAIL
04/24/02   MUSCATINE                      REPORTED BY STORM
                                          SPOTTER.

1159 AM    4 W WAPELLO               IA   .25 INCH HAIL
04/24/02   LOUISA
Local storm report, Apr 24, 12:09 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1209 PM CDT WED APR 24 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1205 PM    4 N MEMPHIS               MO   .25 INCH HAIL
04/24/02   SCOTLAND                       REPORTED BY MEDIA.
Local storm report, Apr 24, 12:11 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1211 PM CDT WED APR 24 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1205 PM    WELTON                    IA   .5 INCH HAIL
04/24/02   CLINTON                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

1205 PM    DEWITT                    IA   .5 INCH HAIL
04/24/02   CLINTON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 24, 12:31 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1231 PM CDT WED APR 24 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1227 PM    RUTLEDGE                  MO   1.5 INCH HAIL
04/24/02   SCOTLAND                       REPORTED BY MEDIA.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 1:24 PM CDTSevere Thunderstorm WarningDVNHenry51 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.